Nitrous oxide, when given by a healthcare professional, rarely has any bothersome side effects. Aside from irritating the throat and lungs, nitrous oxide can cause nosebleeds, coughing spells or inflammation to the breathing passages. However, if it is being abused, nitrous oxide can cause people to be physically uncoordinated and unable to function mentally. In high doses, nitrous oxide can cause hallucination, confusion and paranoia. It also can cause asphyxiation, decreased consciousness, coma or even death, especially when combined with alcohol or barbiturates, such as sleeping pills. Long-term effects of nitrous oxide abuse can cause impared memory, severe mood swings, seizures, tremors, arrhythmias of the heart and possible respiratory depression.
A Answers (2)
Stacy Wiegman, PharmD, Pharmacy, answered
RealAge answeredUnless you abuse it, nitrous oxide, a sedative used in dental procedures, should not cause any noticeable side effects after your treatment. While you're receiving nitrous oxide, you may feel foggy or confused and may lose some coordination. Nitrous oxide may also irritate your throat and lungs or give you nosebleeds. Other side effects may include inflammation of your nose and airways and coughing. If you use nitrous oxide a long time, you may hallucinate (seeing things that aren't there) and suffer mood swings and memory loss.